Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jan, 2002, Volume 70, Issue 1

Determining the Number of Factors in Approximate Factor Models
p. 191-221

Jushan Bai, Serena Ng

In this paper we develop some econometric theory for factor models of large dimensions. The focus is the determination of the number of factors (), which is an unresolved issue in the rapidly growing literature on multifactor models. We first establish the convergence rate for the factor estimates that will allow for consistent estimation of . We then propose some panel criteria and show that the number of factors can be consistently estimated using the criteria. The theory is developed under the framework of large cross‐sections () and large time dimensions (). No restriction is imposed on the relation between and . Simulations show that the proposed criteria have good finite sample properties in many configurations of the panel data encountered in practice.

Log In To View Full Content